Washington, 2011

Wildfire in Washington, September 7 to 16, 2011

September 7 to 16, 2011 · NWS PDT · 1 event in 1 county or zone

A human caused wildfire, which started near Highway 97, burned 3600 acres 12 miles northeast of Goldendale. The fire also destroyed 100 structures including 29 residences.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A human caused wildfire, which started near Highway 97, burned 3600 acres 12 miles northeast of Goldendale. The fire also destroyed 100 structures including 29 residences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 7, 9:49 AM PST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 7, 9:49 AM PST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1049 AM PDT WED SEP 7 2011

UPDATED TO ADD FIRE WEATHER DISCUSSION

.UPDATE...UPPER LEVEL LOW PRESSURE IS NEARING 130W AS WEAKER LOW IS
PUSHING INTO SOUTHERN OREGON WITH MID AND HIGHER LEVEL CLOUDS ACROSS
MUCH OF NORTHEAST OREGON.  THE WEAK LOW IS EXPECTED TO PUSH ACROSS
SOUTHERN OREGON THIS AFTERNOON AND WILL TRIGGER SOME ISOLATED
THUNDERSTORMS OVER CENTRAL OREGON AND THE OCHOCO/JOHN DAY HIGHLANDS.
HAVE REMOVED THE THUNDERSTORMS FOR THE OVERNIGHT PERIOD AS THE UPPER
LOW IS EXPECTED TO REMAIN FURTHER SOUTH OVER NORTHERN CALIFORNIA.
HIGH TEMPERATURES LOOK ON TRACK FOR TODAY ABOUT 3 DEGREES WARMER
THAN TUESDAY AND HAVE ADJUSTED CLOUD COVER FOR TODAY. ML

&&

.AVIATION...18Z TAFS. MID AND HIGH LEVEL CLOUDS WILL INCREASE OVER
EASTERN OR/WA THIS AFTERNOON AND OVERNIGHT.  AFTER MIDNIGHT...SKIES
WILL BE BKN-OVC AROUND 15-18,000 FEET WITH ANOTHER LAYER OF HIGH
LEVEL CIRRUS.  THE VCTS FOR KRDM AND KBDN WAS REMOVED FROM THE
FORECAST...BUT THERE WILL LIKELY BE BUILDUPS IN CENTRAL OREGON THIS
AFTERNOON WITH A POSSIBLE CB AT THESE TWO AIRPORTS.  SMOKE AND HAZE
WILL CONTINUE OVER THE AREA BUT THE VISIBILITIES SHOULD NOT BE LOW
ENOUGH TO GO BELOW P6SM.  WINDS WILL BE LESS THAN 12 KNOTS FOR THE
NEXT 24 HOURS.  JOHNSON

&&

.FIRE WEATHER...SOME THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TOMORROW BUT THE PRIMARY CONCERN WILL BE EFFECTS GENERATED BY AN
APPROACHING THERMAL TROUGH. THE THERMAL TROUGH WILL MAINLY REMAIN
WEST OF THE CASCADES TODAY BUT STILL BE CLOSE ENOUGH PROXIMITY TO
INDUCE STRONG NEAR SURFACE INSTABILITY TOWARD THE CASCADES. THIS
WILL AID IN RAPID VENTILATION AND COULD RESULT IN PLUME DOMINATED
BEHAVIOR FOR EXISTING FIRES TYPICALLY LOCATED IN MODERATE TO HEAVY
FUELS. THE THREAT IS EXPECTED TO SHIFT FURTHER EAST THURSDAY AND
COVER A LARGE PART OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON.
HUMIDITY WILL BE VERY LOW ALONG WITH HIGH HAINES VALUES OF 5 AND
STABILITY COMPONENT OF 3 FURTHER ENHANCING PLUME DOMINATED
POTENTIAL. ESTABLISHED CRITERIA PRECLUDES THE ISSUANCE OF A RED FLAG
WARNING, HOWEVER, SINCE HIGH HAINES WILL NOT REACH WIDESPREAD 6'S
DUE TO POCKETS OF MID-LEVEL MOISTURE. REGARDLESS, THIS IS A VERY
SIGNIFICANT SITUATION. /JBONK

&&

.PREV DISCUSSION... /ISSUED 220 AM PDT WED SEP 7 2011/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT. UPPER LEVEL RIDGE OVER
THE AREA WILL MAINTAIN WARM TEMPERATURES THE NEXT FEW DAYS. HIGHS
WILL CONTINUE IN THE 80S TO MID 90S. HUMIDITIES WILL REMAIN LOW AS
THE AIRMASS IS DRY. SATELLITE SHOWS A WEAK CIRCULATION CENTER OFF
THE CALIFORNIA COAST. THIS WILL MOVE ACROSS NORTHERN CALIFORNIA AND
SOUTHERN OREGON LATE TODAY INTO THURSDAY. WEAK INSTABILITY OVER
CENTRAL AND NORTHEAST OREGON MAY RESULT IN ISOLATED THUNDERSTORMS.
IF STORMS DEVELOP THEY WOULD LIKELY BE HIGH BASED WITH LITTLE
PRECIPITATION. POSITION OF THE SURFACE THERMAL TROUGH WILL GIVE
NORTH NORTHEAST WINDS 5-15 MPH.  94

LONG TERM...FRIDAY AFTERNOON THROUGH WEDNESDAY...MEDIUM TO LONG
RANGE MODELS SHOW AN UPPER RIDGE TO DOMINATE THE WEATHER THROUGHOUT
THE ENTIRE EXTENDED PERIOD. THERE IS A HINT OF SOME INSTABILITY IN
THE EXTREME SOUTHERN PARTS OF THE FORECAST AREA EACH AFTERNOON...
BUT THE LOWER ATMOSPHERE WILL LIKELY BE TOO HOT AND TOO DRY TO
SUPPORT ANY SIGNIFICANT DEVELOPMENT OF AFTERNOON OR EVENING
THUNDERSTORMS. HOWEVER CANNOT RULE THEM OUT COMPLETELY...ESPECIALLY
ON FRIDAY WHEN THE INSTABILITY IS THE GREATEST. 850 MB TEMPERATURES
WILL APPROACH 24 TO 28 DEGREES DURING THE PERIOD WITH FRIDAY AND
SATURDAY BEING THE HOTTEST DAYS. IF IT WAS JULY OR AUGUST COULD
REASONABLY PREDICT 100 DEGREE MAX TEMPERATURE READINGS. HOWEVER...
AT THIS TIME OF YEAR...APPROACHING MID SEPTEMBER...THE NIGHTS ARE
BECOMING TOO LONG WITH STRONGER INVERSIONS THAT NEED TO BE BROKEN
BEFORE THE TEMPERATURES CAN REACH THEIR FULL POTENTIAL. AS SUCH AM
NOT EXPECTING 100 DEGREE TEMPERATURES ANYWHERE...EXCEPT POSSIBLY THE
HOTTEST LOCATIONS OF THE LOWER COLUMBIA BASIN AND MAYBE HELLS CANYON
BOTTOM. HOWEVER...TEMPS WILL BE WELL ABOVE NORMAL THROUGHOUT THE
ENTIRE EXTENDED PERIOD IN ALL AREAS. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  94  56  94  56 /   0   0  10  10
ALW  95  59  95  60 /   0   0   0   0
PSC  95  52  96  54 /   0   0   0   0
YKM  93  53  95  54 /   0   0   0   0
HRI  96  52  95  53 /   0   0   0   0
ELN  95  49  97  51 /   0   0   0   0
RDM  94  48  92  46 /  20  20  20  20
LGD  93  47  93  46 /  10  10  10  10
GCD  92  48  93  48 /  20  20  20  20
DLS  97  53  97  55 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

93/85/87
Hazardous weather outlook, Sep 7, 4:01 AM PST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
501 AM PDT WED SEP 7 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
081215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
501 AM PDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A WEAK DISTURBANCE MOVING TOWARD NORTHERN CALIFORNIA MAY RESULT
IN ISOLATED THUNDERSTORMS OVER PARTS OF CENTRAL AND NORTHEAST OREGON
LATE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS THURSDAY
     NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A WEAK DISTURBANCE MOVING THROUGH THE AREA MAY RESULT IN ISOLATED
THUNDERSTORMS OVER CENTRAL AND NORTHEAST OREGON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Simcoe Highlands

When
September 7, 11:07 AM PST to September 16, 6:00 PM PST
Where
Simcoe Highlands forecast zone
Property damage
$4.5 million
Reported by
Newspaper
Coordinates
46.166, -120.764 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335346.